Background: Agranulocytosis is rare and may develop in 0.20.5% patients using antithyroid drug therapy (ATD). We report on a patient who developed febrile neutropenia two weeks after starting treatment with methimazole.
Case Report: A 74-year-old female, with no relevant medical history, was diagnosed with Graves disease and treated with methimazole (30 mg/day). Three weeks after starting therapy she presented to the emergency department with complaints of fever, fatigue and odinophagia since the past 5 days. Her vital signs were: arterial blood pressure 95/46mmHg; pulse, 120 beats/min and temperature 39.1°C. She had multiple painful cervical adenopathies and erythematous plaques on elbows and knees. Admission laboratory results revealed hemoglobin 11.4 g/dl, white count 0.4× 109/l, 11 neutrophils (2.8%), platelets count 116×109/l and C reactive protein (CRP) 26.5 mg/dl. Renal and hepatic function were normal. Serologies, blood and urine cultures were negative. The patient was hospitalized with the diagnosis of febrile neutropenia and methimazole was suspended. Filgrastim, beta-blocker, antifungal and antibiotics (piperacilina-tazobactam and vancomicin) were prescribed. Agranulocytosis resolved within 4 days. Total thyroidectomy was done and Lugols solution was used in the preoperative management. Previous to surgey thyroid laboratory results showed TSH 0,009 μUI/ml FT3 2,72 pmol/l and FT4 9,81pmol/l. There were no surgery complications. Nowadays the patient has no symptoms.
Conclusion: Febrile Neutropenia due to methimazole is rare but potencially fatal so to inform the patient of the symptoms of this complication is fundamental. All patients receiving ATDs should be advised to seek immediate medical attention for signs of infection, including fever and sore throat.